Pennsylvania, 2005

Hail in Pennsylvania, July 8, 2005

July 8, 2005 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 1:43 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 1:43 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT FRI JUL 8 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
REMNANTS OF TROPICAL STORM CINDY MOVEING NORTH AND EAST OF THE
DISTRICT TONIGHT WILL BRING A FEW SCATTERED THUNDERSTORMS TO WESTERN
PA AND WV THIS EVENING AND CONTINUING OVERNIGHT IN NW PA. OHIO
WILL REMAIN DRY OVERNIGHT AS CINDY MOVES EAST.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
A RIDGE OF HIGH PRESSURE ACROSS THE OHIO VALLEY WILL BRING DRY
WEATHER AND SEASONABLE TEMPERATURES SUNDAY AND MONDAY.
THE REMANANTS OF HURRICANE DENNIS MAY BRING A SIGNIFICANT PERIOD OF
SHOWERS AND THUNDERSTORMS BEGINNING LATE TUESDAY AND CONTINUING
WENDESDAY AND THURSDAY. AS THE STORM MOVES NORTH OF THE FORECAST
AREA BY FRIDAY WARM AND HUMID CONDITIONS WILL CONTINUE ALONG WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
REMNANTS OF CINDY CONTINUE TO PULL NORTHEAST ACROSS NEW ENGLAND
WHILE CLOSED UPPER LOW MOVES EAST ACROSS LOWER GREAT LAKES.
ASSOCIATED COLD POOL ALOFT WILL WILL MAINTAIN STEEP LAPSE RATES
DURING THIS AFTERNOON AND EARLY EVENING.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DRIFT
SOUTHEAST ACROSS NORTHWEST PA NEAR FKL AND DUJ TERMINALS. MENTIONED
TEMPO GROUPS FOR TSRA FOR DUJ AND CB IN CLOUD GROUPS FOR FKL THROUGH
AROUND 22Z. OTHERWISE EXPECT SCATTERED TO BROKEN CU AROUND 3000 FEET
THROUGH 02Z.

OVERNIGHT...FOG SHOULD FORM AGAIN WITH AVAILABLE LOW LEVEL MOISTURE
AND LIGHT WINDS. EXPECT VISIBILITY TO DROP BELOW 3SM IN FOG AT MOST
TERMINALS MAINLY AFTER 08Z...THEN IMPROVING TO P6SM BY MID MORNING
SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 3:25 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT FRI JUL 8 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090825-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
425 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM CINDY WILL CONTINUE TO PULL TO THE
NORTHEAST TODAY. HEAVIER RAINFALL HAS BEEN OCCURRING ACROSS THE
MOUNTAINS OF NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. BECAUSE OF
THIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL 8 AM
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 2:49 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT FRI JUL 8 2005

PAZ007-008-014-015-022-082045-
ARMSTRONG PA-BUTLER PA-CLARION PA-MERCER PA-VENANGO PA-
349 PM EDT FRI JUL 8 2005

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE THROUGH THE
FOLLOWING COUNTIES...VENANGO...MERCER...CLARION...BUTLER AND
ARMSTRONG.

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4
MILES SOUTHWEST OF CLINTONVILLE TO 6 MILES NORTHEAST OF
KITTANNING....MOVING SOUTH SOUTHWEST AT 5 MPH.

THESE STORMS ARE GENERATING RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR.  SOME SMALL HAIL UP TO THE SIZE OF DIMES IS ALSO
POSSIBLE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BRADYS BEND...CHICORA...CLINTONVILLE...EAST BRADY...EAU CLAIRE...
EMLENTON...FORD CITY...HOOKER...KENNERDELL...KITTANNING...POLK...
  RIMERSBURG AND SLIPPERY ROCK.

PLEASE REPORT HAIL...FLOODING...OR STRONG WIND TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 3:07 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT FRI JUL 8 2005

PAZ029>032-082100-
FAYETTE PA-GREENE PA-WASHINGTON PA-WESTMORELAND PA-
407 PM EDT FRI JUL 8 2005

...THUNDERSTORMS...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH
THE FOLLOWING COUNTIES...WESTMORELAND...WASHINGTON...FAYETTE AND
GREENE...

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
2 MILES NORTHWEST OF WAYNESBURG TO 6 MILES NORTH OF
CONNELLSVILLE....MOVING SOUTHEAST AT 10 MPH.  MORE STORMS WILL
CONTINUE TO DEVELOP THROUGH 5 PM.

THESE STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AT THE RATE OF ONE
TO TWO INCHES PER HOUR.  SMALL HAIL UP TO THE SIZE OF DIMES AND WIND
GUSTS TO 40 MPH ARE ALSO POSSIBLE IN ISOLATED LOCATIONS. THIS WIND
IS SUFFICIENT TO BREAK LEAF LADEN TREE LIMBS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...BROWNSVILLE...CALIFORNIA...CARMICHAELS...CHALKHILL...
  CONNELLSVILLE...DUNBAR...ELLIOTTSVILLE...FARMINGTON...GREENSBORO.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 3:55 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT FRI JUL 8 2005

PAZ022-023-082200-
ARMSTRONG PA-INDIANA PA-
455 PM EDT FRI JUL 8 2005

...SCATTERED THUNDERSTORMS CONTINUE THIS EVENING...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG AND
INDIANA.

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF
SHELOCTA....MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...BLAIRSVILLE...ELDERTON...HOMER CITY...INDIANA...NEW
  FLORENCE AND SHELOCTA

THESE STORMS WILL CONTINUE TO DEVELOP SOUTHEASTWARD THROUGH 6 PM AND
WILL PRODUCE SOME SMALL HAIL UP TO DIME SIZE...GUSTY WIND TO 40
MPH...AND HEAVY RAINFALL UP TO ONE AND A HALF INCHES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Indiana

When
July 8, 4:27 PM EST
Where
Indiana County, Black Lick
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.467, -79.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461178.